Georgia, 2021

Damaging Winds in Georgia, August 31, 2021

August 31, 2021 · NWS CAE · 4 events in 3 counties and zones

Daytime heating combined with increased moisture and enhanced wind fields and shear, associated with Tropical Depression Ida moving across the Tennessee Valley, to produce a band of fast-moving showers and thunderstorms. A segment of the line developed into a bow echo in which severe wind gusts took down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating combined with increased moisture and enhanced wind fields and shear, associated with Tropical Depression Ida moving across the Tennessee Valley, to produce a band of fast-moving showers and thunderstorms. A segment of the line developed into a bow echo in which severe wind gusts took down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 31, 1:13 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 31, 1:13 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EDT Tue Aug 31 2021

.SYNOPSIS...
Atmospheric moisture will increase across the area today as the
remnants of Hurricane Ida move north of the area bringing
increased chances of rain through Wednesday. A drier air mass
with lower humidity will settle over the region late this week
into this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnants of Ida continue to slowly lift northeastward into
the TN Valley. Regional radar showing a main band of convection
pushing into the CSRA within the next hour or so which should
continue to lift northeastward toward Columbia during the late
afternoon hours. Some additional rain behind the main line
continues to dissipate as some drier mid level air may be
entraining into the system on the southwest side so chances of
rain this evening may be lower behind this line that moves
through. Some additional isolated showers also developing in the
central Midlands north of the main band due to increasing
instability and weak low level convergence. Moisture advection
continues across the region with gradient in PWATs across the
area ranging from 1.5 inches in the Pee Dee region to 2 inches
in the upper CSRA. Shear profiles may be a bit more favorable
than models suggested as surface winds are a bit more backed
which may be supporting a slightly higher threat of rotating
storms in our western forecast area this afternoon and evening.
SPC continues to highlight this area in a marginal risk for
severe weather.

Tonight, deeper moisture will continue to push across the area
with mostly cloudy skies. Isolated to scattered showers and
thunderstorms possible through the night although there appears
to be a lull late evening through around 06z or so. Chances of
rain pick back up during the predawn hours as the upper trough
axis swings through the region. The best chances still figure to
be in the western and northern Midlands closer to the better
upper forcing. Temperatures overnight will be limited by a
moist airmass and extensive cloud cover as stratus clouds are
expected after midnight. Overnight lows expected to be in the
lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The remnants of Ida will continue to translate to the northeast and
the vort max on the southern edge of the associated trough will
swing through the Carolinas starting Wednesday morning. On the east
side of the vort max strong southerly low level flow of 30+
knots will surge PWATs over 2 inches region-wide by the early
morning. However the timing of the best kinematics and
thermodynamics will not line up properly enough to produce a
widespread severe threat. Low and mid-level lapse rates during
the morning will not support any strong surface based convection
despite reasonably favorable shear profiles. So only some
showers or weak thunderstorms will likely be forced by the
primary shortwave vort max approach early Wednesday morning. By
the early afternoon, surface heating will help destabilize
lower levels, but wind profiles will have weakened and veered to
nearly unidirectional and with significantly less overall
magnitude. Cooler temps at 500mb associated with the primary
shortwave will keep lapse rates favorable aloft throughout the
afternoon, so more convective surface based cells are likely to
develop in the afternoon. But the severe threat will remain low
due to less favorable shear profiles. However, some dry air
aloft may sneak in on the backside the shortwave, which could
increase the risk of some sub- severe wind gusts in the stronger
cells in the afternoon.

As the remnants of Ida help amplify a deeper shortwave across the
eastern US, deep southwest flow will advect substantially drier
air into the region starting late Wednesday night. Consequently
PoPs fall off quickly and remain low through the weekend. By
early Thursday, PWATs will drop below 1.5 inches and surface dew
points will steadily fall into the low 60s and upper 50s
throughout the day. Northwest surface flow will continue into
Thursday night before shifting out of the north as a surface
ridging builds across the northeast US. Temperatures will be a
few degrees below average, in the mid-upper 80s, but will be
relatively comfortable for early September thanks to the lower
dew points.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Little change in the long term forecast with a drier than
normal forecast in both dew points and precip chances. Surface
ridging over the northeast will continue to feed and reinforce
dry air advection down the east coast into the region. GEFS and
EC members are in good agreement, keeping surface dew points in
the 50s or low 60s and bottoming PWATs out near or below 0.5
inches Friday afternoon. PoPs are below slight through this
period and, further highlighting the dry air, NAEFS PWATs stay
below the 10th percentile from late Thursday through Sunday
morning. The abnormally dry air will linger through Sunday with
surface winds remaining out of the north and northwest aloft.
The cold advection and strong radiational cooling each night
during this period will help drop temperatures below normal,
with overnight lows possibly 10+ degrees below average. Into
next week, global ensembles continue to show a sharp shortwave
diving into the Great Lakes by late in the weekend. This will
finally push the surface ridging eastward and allow southerly
flow to begin. This shortwave will be dragging a potentially
strong front with it, but it is highly uncertain whether the
airmass can make it far enough south to impact the forecast
area.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through 03z with the exception of
restrictions related to convection, then MVFR cigs expected with
stratus overnight.

Widespread VFR cumulus has developed across the region with
daytime heating and radar showing a line of convection moving
into the CSRA after 18z with isolated showers further northeast.
Will include a tempo group for convection and IFR vsby
restrictions 18-20z at AGS/DNL and 21-23z CAE/CUB/OGB as this
line crosses the area. Winds have really picked up today from
the southwest around 10-13 knots with gusts to 20 knots. Winds
likely to stay up through the night which will limit fog
potential along with extensive cloud cover. Guidance suggests
that stratus clouds will develop and overspread the region as
the remnants of Ida move into the southern Appalachians. Bring
in MVFR cigs to AGS/DNL by 04z and to CAE/CUB/OGB by 07z-08z,
and cannot rule out some brief IFR cigs at times but held off on
forecasting that for now. Additional isolated showers possible
overnight and then again during the heating of the day on
Wednesday but best coverage may be north of the terminals. Some
improvement in cigs are expected late in the forecast period but
continued to carry MVFR restrictions.

EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and
thunderstorms as tropical moisture moves across the area
Wednesday afternoon. Each day in the extended there will be
potential for late night/early morning fog/low stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 3:39 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Tue Aug 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 1:09 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Tue Aug 31 2021

GAZ040-063>065-SCZ018-311845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
209 PM EDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, western Richmond and southeastern McCormick Counties through
245 PM EDT...

At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Wrens. Movement was
northeast at 35 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Lincolnton,
Appling, Glendale, Midtown, Riverwood, Mistletoe State Park,
Summerville, Wrightsboro, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Thomson-McDuffie County
Airport and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 199.
 Interstate 520 in Georgia between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3378 8257 3391 8250 3347 8198 3327 8228
      3331 8234 3331 8239 3334 8244 3336 8255
      3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1808Z 210DEG 30KT 3349 8261 3327 8233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp

The radar

The Robins AFB radar (KJGX), 123 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
August 31, 1:18 PM EST to 1:20 PM EST
Where
McDuffie County, 0.22 mi SE of Thmson McDuffee Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
AWOS
Coordinates
33.528, -82.517

AWOS unit at Thomson-McDuffie Co Airport reported a wind gust of 45 knots (52 mph) at an estimated time of around 1418-1420 EDT (1318-1320 EST).

Thunderstorm Wind, Columbia

When
August 31, 1:26 PM EST to 1:29 PM EST
Where
Columbia County, 2.69 mi ESE of Pumpkin Center
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.460, -82.280

Columbia Co dispatch reported trees down at Louisville Rd and Grant Rd. Time estimated.

Thunderstorm Wind, Columbia

When
August 31, 1:30 PM EST to 1:33 PM EST
Where
Columbia County, 3.17 mi NW of Grovetown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.484, -82.237

Public report, via social media, of a tree down on Fermoy Lane, along with estimated wind gusts of 60 mph. Time estimated.

Thunderstorm Wind, Lincoln

When
August 31, 1:35 PM EST to 1:38 PM EST
Where
Lincoln County, 0.69 mi S of Amity
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.660, -82.480

Lincoln Co dispatch reported trees down at 5500 Thomson Hwy. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970552, 970550, 970567, 970551.